Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 10, NWS Sioux Falls, SD

May 29, 2003Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 29, 2003, 6:10 PM CDT for Dixon County, Nebraska. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2003, 6:10 PM CDT (23:10 UTC)
Expired
May 29, 2003, 6:30 PM CDT
In force
20 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Dixon County, NE

The radar

The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 292310
SVRFSD
NEC051-292330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
609 PM CDT THU MAY 29 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST DIXON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 630 PM CDT

* AT 609 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5    
  MILES SOUTHWEST OF CONCORD...OR ABOUT 6 MILES SOUTH OF
  LAUREL...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL DIXON COUNTY THROUGH 630 PM CDT

LAT...LON 4234 9684 4245 9702 4228 9701 4227 9675

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:34 PM CDT, 36 minutes earlier.

Area forecast discussion, May 29, 5:34 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT THU MAY 29 2003

SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED ALONG MID LEVEL
WARM ADVECTION ARE QUICKLY EXITING THE CWA. HAVE UPDATED THE GRIDS
TO REFLECT THIS...WITH A RETURNING CHANCE FOR THUNDERSTORMS AS THE
COLD FRONT OVER THE WESTERN DAKOTAS SPREADS QUICKLY EAST. LOOKS LIKE
CHANCE FOR THUNDER WILL MOVE BACK INTO NORTHWEST CWA BY ABOUT
03Z...TO THE I29 CORRIDOR ABOUT 06Z AND INTO THE EAST ABOUT 08Z.
MOST OF THE ACTIVITY...IF THERE IS MUCH...WILL SHIFT EAST OF THE CWA
BY ABOUT 10 TO 12Z. SMALLEST CHANCES WILL BE ACROSS SOUTHWEST CWA
WITH BEST CHANCE OVER NORTHEAST CWA.

ZFP UPDATE OUT SHORTLY.

.FSD...NONE

08
Hazardous weather outlook, May 29, 11:06 AM CDT, 7 hours 4 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE OVER
THE CENTRAL DAKOTAS EARLY TONIGHT...AND OVER SOUTHWEST MINNESOTA
AND NORTHWEST IOWA LATE TONIGHT. A BRISK SOUTHERLY FLOW WILL
BRING BACK SOME MOISTURE AND INSTABILITY AHEAD OF THE FRONT THIS
AFTERNOON AND EVENING. DUE TO THE WARM MID LEVEL TEMPERATURES...
ANY THUNDERSTORM DEVELOPMENT SHOULD BE INHIBITED AHEAD OF THE
TROUGH. HOWEVER...SOME COOLING ALOFT WILL TAKE PLACE IN THE
CENTRAL DAKOTAS LATE THIS AFTERNOON...AS THE SURFACE TEMPERATURES
WARM INTO THE MID 80S TO LOWER 90S NEAR AND WEST OF THE JAMES
RIVER. WIDELY SCATTERED THUNDERSTORMS SHOULD THEN DEVELOP WEST OF
THE JAMES RIVER LATE THIS AFTERNOON AND EVENING. SCATTERED
THUNDERSTORMS SHOULD MOVE OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...AND NORTHWEST IOWA TONIGHT. ISOLATED SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE...MAINLY EAST OF INTERSTATE 29 AND NORTH OF INTERSTATE
90 THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM IN SOUTHEAST SOUTH
DAKOTA...AFTER 8 PM IN SOUTHWEST MINNESOTA...AND AFTER 10 PM IN
NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 29, 3:30 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT THU MAY 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    10 NE HUB CITY            SD   .75 INCH HAIL
05/29/03   CLAY                           REPORTED BY PUBLIC.
Local storm report, May 29, 3:44 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
344 PM CDT THU MAY 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    7 W WESTFIELD             IA   .88 INCH HAIL
05/29/03   PLYMOUTH                       REPORTED BY PUBLIC.
Local storm report, May 29, 4:09 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT THU MAY 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    8 NW ALCESTER             SD   .88 INCH HAIL
05/29/03   UNION                          REPORTED BY PUBLIC.
Local storm report, May 29, 4:24 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT THU MAY 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    AKRON                     IA   .88 INCH HAIL
05/29/03   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.